Texas, 2012

Hail in Texas, May 15, 2012

May 15, 2012 · NWS SHV · 4 events in 3 counties and zones

Scattered showers and thunderstorms developed during the heat of the afternoon on May 15th across Northeast Texas, generally to the north and east of a slow moving upper level low pressure system over Southeast Texas. Several of these storms were briefly strong, which produced reports of small and non-severe hail over Northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the heat of the afternoon on May 15th across Northeast Texas, generally to the north and east of a slow moving upper level low pressure system over Southeast Texas. Several of these storms were briefly strong, which produced reports of small and non-severe hail over Northeast Texas. One exception was from a storm near Longview, which produced hail to the size of quarters on the east side of town near the Gregg/Harrison County line. These storms diminished during the evening with the loss of heating and instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 15, 2:09 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 15, 2:09 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
309 PM CDT TUE MAY 15 2012

.DISCUSSION...
UPPER TROF MOVING EAST ACROSS SE TX...A DIFFERENTIAL
HEATING OR OUTFLOW BOUNDARY FROM DECAYED THICK CIRRUS CANOPY MCS...
LIKELY SOURCE FOR CLUSTER OF STG TSTMS THAT RECENTLY DEVELOPED
ACROSS EAST TX...JUST SOUTH OF I-20 AND MAINLY JUST WEST OF LA
STATE LINE. STRONGER STORMS MAY PRODUCE HAIL AND BRIEF HEAVY RAIN
IN THESE NEAR STNRY STORMS. WITH LITTLE SHEAR AND TIMING OF DEVELOPMENT...
EXPECT STORMS TO DIMINISH BY SUNDOWN. HIGH PRESSURE TO BUILD BACK
INTO AREA FROM NORTH AND WEST TOMORROW...WARMING TREND WILL SEND
TEMPS UP TO NEAR 90 BY THURSDAY THROUGH THE WEEKEND...WITH MID LVL
DRY AIR AND CAPPING PRECLUDING SIGNIFICANT CONVECTION. VERY ISOLD
AFTN TSTM MAY BE PSBL BUT NOT TO INCLUDE IN FCST AT THIS
TIME. A COLD FRONT IN SOUTHERN PLAINS MAY BRING ISOLD TSTMS BACK
TO AREA FIRST PART OF NEXT WEEK./VII/.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORMING OUT AHEAD OF AN
UPPER LEVEL LOW PRESSURE SYSTEM THIS AFTERNOON...AND SHOULD CONTINUE
THROUGH THIS EVENING. SOME OF THESE STORMS COULD AFFECT TAF SITES
THAT ARE NEAR AND/OR SOUTH OF I-20. EXPECT VFR CONDITIONS AT ALL
SITES...EVEN WITH THE CONVECTION IN THE AREA. THE SYSTEM WILL
CONTINUE TO MOVE EASTWARD...CROSSING NEAR THE TOLEDO BEND
AREA...BEFORE PULLING OUT OF THE AREA. CONDITIONS AT THE AFFECTED
TAF SITES WILL IMPROVE FROM WEST TO EAST...AS THE LOW EXITS LATER
TONIGHT./23/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  60  87  60  89  62 /  20  10  10  10  10
MLU  59  87  59  89  63 /  20  10  10  10  10
DEQ  55  88  61  87  64 /  10  10  10  10  10
TXK  58  88  62  87  64 /  20  10  10  10  10
ELD  55  87  61  88  63 /  20  10  10  10  10
TYR  60  85  61  88  63 /  20  10  10  10  10
GGG  60  85  61  88  63 /  20  10  10  10  10
LFK  62  85  63  90  63 /  30  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

07/07
Hazardous weather outlook, May 15, 11:04 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CDT TUE MAY 15 2012

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
161715-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1204 PM CDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS MAY OCCUR ACROSS THE AREA THIS
AFTERNOON...AND PERHAPS INTO THE EVENING. HOWEVER...ANY STORMS
THAT DEVELOP SHOULD REMAIN WELL BELOW SEVERE LIMITS. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON
OR TONIGHT.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-161715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
1204 PM CDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON
OR TONIGHT.

VII

In the hours before

Special weather statement, May 15, 1:58 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
258 PM CDT TUE MAY 15 2012

TXZ112-126-152030-
CASS-MARION-
258 PM CDT TUE MAY 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MARION AND CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     LINDEN...

AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES SOUTH OF LINDEN...OR 17 MILES
SOUTHWEST OF ATLANTA...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

23
Special weather statement, May 15, 2:13 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
313 PM CDT TUE MAY 15 2012

LAZ010-152045-
DE SOTO-
313 PM CDT TUE MAY 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTHWEST LOUISIANA...
     DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     CARMEL...

AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES EAST OF MANSFIELD...MOVING
NORTH AT 5 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

23
Special weather statement, May 15, 2:19 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
319 PM CDT TUE MAY 15 2012

TXZ152-153-152100-
NACOGDOCHES-SHELBY-
319 PM CDT TUE MAY 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES AND SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     MARTINSVILLE AND MELROSE...

AT 316 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MARTINSVILLE...OR 12 MILES EAST
OF NACOGDOCHES. THIS STORM WAS  NEARLY STATIONARY.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, May 15, 2:27 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
327 PM CDT TUE MAY 15 2012

TXZ136-152115-
SMITH-
327 PM CDT TUE MAY 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     TYLER...

AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR TYLER...MOVING SOUTHWEST AT 15
MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

23
Local storm report, May 15, 2:31 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
331 PM CDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             TYLER                   32.33N 95.30W
05/15/2012  E0.50 INCH       SMITH              TX   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED NEAR THE WEST SIDE OF TYLER.

&&

20
Special weather statement, May 15, 2:36 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
336 PM CDT TUE MAY 15 2012

LAZ010-011-152115-
DE SOTO-RED RIVER-
336 PM CDT TUE MAY 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     RED RIVER AND DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     MANSFIELD...

AT 329 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF COUSHATTA...OR
18 MILES EAST OF MANSFIELD. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

23

The radar

The Shreveport radar (KSHV), 126 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Smith

When
May 15, 3:20 PM CST
Where
Smith County, 3.23 mi ESE of Bascom
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.300, -95.170

Hail, Gregg

When
May 15, 5:05 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.520, -94.760

Hail, Gregg

When
May 15, 5:45 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.520, -94.760

A spotter reported quarter sized hail in eastern Longview along the Harrison, Gregg County line.

Hail, Bowie

When
May 15, 6:35 PM CST
Where
Bowie County, 1.38 mi S of Simms
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.330, -94.520

Penny to nickel sized hail was reported in the Simms community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370661, 370662, 370663, 370664.